Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Allergic reaction to vaccines should be investigated

October 9, 2009 | 12:01 pm

Allergy Some people have an allergic reaction after having an immunization, an experience that often -- and quite naturally -- leads to an avoidance of any future immunizations. But new guidelines published this week state that any allergic reaction to a shot should be investigated to understand the cause, rather than just giving up on vaccinations.

About 235 million doses of vaccines are given each year in the United States, and about 235 cases of anaphylaxis, a serious medical reaction, occur. Milder reactions to vaccines, such as redness and soreness at the injection site and fever are common and should not deter people from getting future immunizations, said Dr. John M. Kelso, the chief author of the report.

However, when a serious reaction occurs, the patient should be evaluated by an allergist to determine the culprit allergen. This can be done through allergy testing. Vaccine components that could cause reactions include gelatin or egg protein, yeast, latex from the syringe plungers, neomycin and thimerosal.

Once the problem allergen is identified, individuals and their doctors can make decisions about receiving future vaccines in order to ensure safety.

"Persons with a history of allergy to egg or a past reaction to an influenza vaccine may still be able to receive the H1N1 vaccine or the seasonal flu vaccine safely," Dr. James T. Li, an author of the report, said in a news release. "I believe that anyone with this concern should check with their doctor and consult with an allergist."

The guidelines are online at www.allergyparameters.org.

-- Shari Roan

Mel Melcon  /  Los Angeles Times

Comments 

Advertisement










Video